Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 74, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2017, 9:13 PM CDT for Lyon County, Sioux County, Iowa; Nobles County, Rock County, Minnesota; Clay County, Lincoln County, Minnehaha County, South Dakota. It was in force for 47 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 9:13 PM CDT (02:13 UTC)
- Expired
- Jun 13, 2017, 10:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Lyon County, IA, Sioux County, IA, Nobles County, MN, Rock County, MN, Clay County, SD, Lincoln County, SD, Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 33 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 9:13 PM CDT | TSTM WND GST 60 | 3 N Sioux Falls, SD | ESTIMATED AT NWS OFFICE. |
| Jun 13, 9:15 PM CDT | TSTM WND DMG | 3 Sw Sioux Falls, SD | LARGE TREE UPROOTED. |
| Jun 13, 9:15 PM CDT | TSTM WND GST 61 | 5 Sse Centerville, SD | VIA SDSU MESONET BERESFORD SITE. |
| Jun 13, 9:16 PM CDT | TSTM WND GST 60 | Tea, SD | |
| Jun 13, 9:20 PM CDT | HAIL 0.88 | 1 Wsw Sioux Falls, SD | |
| Jun 13, 9:21 PM CDT | HAIL 1 | 4 Ene Tea, SD | HAIL JUST ENDED. |
| Jun 13, 9:45 PM CDT | TSTM WND GST 62 | 1 Wsw Beaver Creek, MN | GUST VIA BEAVER CREEK MNDOT RWIS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 7:01 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3011 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1474 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 21.5
The text
As transmitted.
367
WUUS53 KFSD 140213
SVRFSD
IAC119-167-MNC105-133-SDC027-083-099-140300-
/O.NEW.KFSD.SV.W.0074.170614T0213Z-170614T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
913 PM CDT TUE JUN 13 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Lyon County in northwestern Iowa...
Northwestern Sioux County in northwestern Iowa...
Rock County in southwestern Minnesota...
Southwestern Nobles County in southwestern Minnesota...
Northeastern Clay County in southeastern South Dakota...
Southeastern Minnehaha County in southeastern South Dakota...
Lincoln County in southeastern South Dakota...
* Until 1000 PM CDT
* At 913 PM CDT, a severe thunderstorm was located near Harrisburg,
or near Sioux Falls, moving northeast at 55 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near,
Rowena around 920 PM CDT.
Brandon and Larchwood around 925 PM CDT.
Valley Springs and Hills around 930 PM CDT.
Beaver Creek around 935 PM CDT.
Luverne and Blue Mounds State Park around 945 PM CDT.
Hardwick around 950 PM CDT.
Other locations impacted by this severe thunderstorm include
Magnolia, Kenneth and Steen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 200 AM CDT for northwestern
Iowa...southwestern Minnesota...and southeastern South Dakota.
LAT...LON 4308 9672 4308 9680 4306 9681 4304 9692
4362 9679 4385 9608 4385 9605 4326 9587
TIME...MOT...LOC 0213Z 240DEG 48KT 4348 9670
HAIL...0.88IN
WIND...70MPH
$$
Weisser2 follow-up statements
271
WWUS53 KFSD 140227
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
927 PM CDT TUE JUN 13 2017
IAC119-167-MNC105-133-SDC027-083-099-140300-
/O.CON.KFSD.SV.W.0074.000000T0000Z-170614T0300Z/
Lyon IA-Sioux IA-Rock MN-Nobles MN-Clay SD-Minnehaha SD-Lincoln SD-
927 PM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR LYON...NORTHWESTERN SIOUX...ROCK...SOUTHWESTERN NOBLES...
NORTHEASTERN CLAY...SOUTHEASTERN MINNEHAHA AND LINCOLN COUNTIES...
At 926 PM CDT, a severe thunderstorm was located near Lake Alvin
State Recreation Area, or 7 miles north of Canton, moving east at 35
mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
This severe storm will be near...
Inwood around 935 PM CDT.
Larchwood around 940 PM CDT.
Hills, Lester and Alvord around 945 PM CDT.
Rock Rapids around 1000 PM CDT.
Other locations impacted by this severe thunderstorm include
Magnolia, Kenneth and Steen.
At 925 pm cdt...the strongest winds were likely near lake Alvin and
heading towards Hudson and Fairview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 200 AM CDT for northwestern
Iowa...southwestern Minnesota...and southeastern South Dakota.
LAT...LON 4308 9672 4308 9680 4306 9681 4304 9692
4362 9679 4385 9608 4385 9605 4326 9587
TIME...MOT...LOC 0226Z 261DEG 32KT 4341 9657
HAIL...0.88IN
WIND...70MPH
$$
Weisser441
WWUS53 KFSD 140236
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
936 PM CDT TUE JUN 13 2017
IAC119-167-MNC105-133-SDC027-083-099-140300-
/O.CON.KFSD.SV.W.0074.000000T0000Z-170614T0300Z/
Lyon IA-Sioux IA-Rock MN-Nobles MN-Clay SD-Minnehaha SD-Lincoln SD-
936 PM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR LYON...NORTHWESTERN SIOUX...ROCK...SOUTHWESTERN NOBLES...
NORTHEASTERN CLAY...SOUTHEASTERN MINNEHAHA AND LINCOLN COUNTIES...
At 936 PM CDT, severe thunderstorms were located along a line
extending from near Sherman to near Newton Hills State Park, moving
northeast at 50 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Garretson around 940 PM CDT.
Rock Valley and Hardwick around 950 PM CDT.
Doon and Alvord around 955 PM CDT.
Rock Rapids and Lester around 1000 PM CDT.
Other locations impacted by these severe thunderstorms include
Magnolia, Kenneth and Steen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 200 AM CDT for northwestern
Iowa...southwestern Minnesota...and southeastern South Dakota.
LAT...LON 4308 9672 4308 9680 4306 9681 4304 9692
4362 9679 4385 9608 4385 9605 4326 9587
TIME...MOT...LOC 0236Z 225DEG 44KT 4372 9642 4318 9654
HAIL...0.88IN
WIND...70MPH
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:04 PM CDT, 6 hours 9 minutes earlier.
Area forecast discussion, Jun 13, 3:04 PM CDT, 6 hours 9 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 304 PM CDT Tue Jun 13 2017 .SHORT TERM...(This evening through Wednesday) Issued at 303 PM CDT Tue Jun 13 2017 Current analysis shows a surface low centered over central Nebraska, with a trough axis/subtle cold front extending northward into central SD. A warm front is attendant to the surface trough positioned north of our forecast area where winds turn to the east/southeast, compared with south to southeast in our area. Aloft, water vapor imagery clearly shows two vorticity maxima, one located with the parent upper low in southwest MT, with a secondary maximum developing right now in southeast WY. The southeast WY vort max will rotate northeastward into central and southeast SD by 03Z this evening, then becomes rather sheared off as it lifts northeastward in southwest MN between 03Z and 06Z. However another short wave moves into zones just south of our forecast area after midnight tonight. Speed shear is strong with this short wave, averaging 40 knots really across the entire forecast area through the overnight hours. However, directional shear is rather weak. Therefore thoughts are that discrete cells may develop along the wind shift and ahead of the drier air in our western zones, from Huron and Mitchell westward late this afternoon, then morph into a line of convection as it moves eastward along and east of the James River valley. ML CAPES are extremely high denoting high instability, in the range of 2000 to 4000 J/kg this evening, before decreasing between 03Z and 06Z. Therefore golfball to isolated baseball sized hail is possible in our western zones during the early evening, with the threat transitioning to 60 to 70 mph winds between the I 29 corridor and the James River with quarter to walnut sized hail during the mid evening hours. As it moves eastward into southwest MN after mid evening and overnight, the primary threat is still the 60 to 70 mph wind potential. Further south in extreme northeast Nebraska and northwest IA, this area will likely not receive any discrete cells whatsoever, with the secondary short wave mentioned above keeping that area rather stirred up all the way through 09Z. But likewise, the severe weather threat is most prominent in the evening hours. In fact, 0-3km bulk shear vectors bend to a west/ southwest direction in northwest IA during the mid and late evening hours suggesting a bow echo, or at the least some bow segments. This is not the case in the rest of our forecast area, as the 0-3km bulk shear vectors have a decided south to southwest tilt to them, suggesting that widespread strong wind is not likely. But the stronger rotating updrafts in northwest IA could certainly carry some 60-80mph winds in the mid and late evening, with brief possible spin up tornadoes, which may be hard to tell the difference between those and 80 mph winds at any rate. Things will quiet down after 06Z rather rapidly as the short wave currently in southwest WY exits. A surface wind shift will follow suit providing a pleasant day on Wednesday with a dry westerly flow of air and stable conditions. .LONG TERM...(Wednesday night through Tuesday) Issued at 303 PM CDT Tue Jun 13 2017 Much more tranquil pattern expected in the extended with westerly flow expected for the next several day as upper level low pressure system works towards and eventually north of the Great Lakes. This will result in dry conditions though temperatures will remain above normal with 850 hpa temps remaining in the upper teens. Surface low will track across the area Friday night creating the chance for showers and storms mainly east of the James River Valley. Limited amounts of Gulf moisture appear to work north ahead of this system, thus limiting the amount of instability. Fairly strong cold front is expected to work through the region on Saturday afternoon leading to an additional chance of thunderstorms. Cooler conditions are expected to reign Sunday through Tuesday with dry conditions. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1226 PM CDT Tue Jun 13 2017 The challenge today are strong thunderstorms. A disturbance will be moving through this evening and overnight ahead of a surface wind shift. Timing in the TAFs has been refined to a slightly later arrival of TSRA for the TAF sites to reflect a degree of capping which is in place through much of the afternoon hours. At any given time during the TSRA threat time, some storms could be severe with large hail and strong erratic winds. In addition, conditions could be IFR in periods of heavy rainfall. This is something for the aviation community to keep an eye on. Toward daybreak Wednesday and into mid morning, indications are there could be some temporary MVFR ceilings which is common after rainfall and ahead of the wind shift. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...MJ LONG TERM...BT AVIATION...MJ
Hazardous weather outlook, Jun 13, 4:49 AM CDT, 16 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 449 AM CDT Tue Jun 13 2017 IAZ001-012-020-MNZ071-097-098-NEZ013-014-SDZ038>040-053>056- 059>062-065>071-141000- Lyon IA-Sioux-Plymouth-Lincoln MN-Pipestone-Rock-Dixon-Dakota- Beadle-Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-Davison- Hanson-McCook-Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme- Yankton-Clay SD-Union- 449 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight An increasing severe weather threat is expected today, with numerous severe storms likely developing this afternoon and evening along and east of the James River. The main risks are large hail up to baseball size, and damaging winds to 70 mph. Isolated tornadoes cannot be ruled out with some of these storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely after 3 pm. IAZ002-003-013-014-021-022-031-032-MNZ072-080-081-089-090-141000- Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Woodbury- Ida-Lyon MN-Murray-Cottonwood-Nobles-Jackson- 449 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, and southwest Minnesota. .DAY ONE...Today and Tonight An increasing severe weather threat is expected today, with scattered strong to severe storms likely developing late this afternoon and evening. The main impact will be damaging winds to 70 mph, and large hail up to golf ball size. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely after 6 pm. SDZ050-052-057-058-063-064-141000- Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas- 449 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of central South Dakota and south central South Dakota. .DAY ONE...Today and Tonight There is a chance of thunderstorms across the area this afternoon. Isolated strong storms will be possible, producing large hail up to quarter size, and strong gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jun 13, 8:29 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
829 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HAIL HURLEY 43.28N 97.09W
06/13/2017 E1.00 INCH TURNER SD TRAINED SPOTTER
&&Local storm report, Jun 13, 8:30 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 1 NNE HURLEY 43.30N 97.08W
06/13/2017 E0.75 INCH TURNER SD EMERGENCY MNGR
&&
THLocal storm report, Jun 13, 8:37 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
837 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 3 SE MARION 43.40N 97.22W
06/13/2017 E0.88 INCH TURNER SD PUBLIC
REPORT VIA SOCIAL MEDIA.
&&Local storm report, Jun 13, 8:48 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
848 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST HARTFORD 43.62N 96.94W
06/13/2017 E60 MPH MINNEHAHA SD PUBLIC
&&
AFLocal storm report, Jun 13, 8:58 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
858 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM TSTM WND GST 2 S CHANCELLOR 43.35N 96.98W
06/13/2017 E60 MPH TURNER SD PUBLIC
&&
THLocal storm report, Jun 13, 9:08 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
908 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM HAIL 4 ENE WALL LAKE 43.54N 96.89W
06/13/2017 E1.00 INCH MINNEHAHA SD EMERGENCY MNGR
&&
THThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 8:41 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 34 min |
| Jun 13, 8:43 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 47 min |
| Jun 13, 9:10 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 50 min |
| Jun 13, 9:16 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth, Woodbury | 44 min |
| Jun 13, 9:40 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 35 min |
| Jun 13, 9:43 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 47 min |
| Jun 13, 9:51 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Ida, Woodbury | 24 min |
| Jun 13, 9:58 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 47 min |
| Jun 13, 10:15 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, O'Brien and 1 more | 45 min |
| Jun 13, 9:18 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Murray, Pipestone, Rock | 42 min |
| Jun 13, 10:33 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson | 42 min |
| Jun 13, 7:12 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hanson, Hutchinson, Turner | 33 min |
| Jun 13, 7:32 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hanson, Hutchinson, McCook, Turner, Yankton | 28 min |
| Jun 13, 7:53 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, McCook, Minnehaha, Turner | 37 min |
| Jun 13, 8:16 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 29 min |
| Jun 13, 8:23 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha, Turner | 37 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Severe Thunderstorm Warnings in Iowa, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.